[Skip to Content]
[Skip to Content Landing]
Article
October 1966

Toxic Retinopathy Following Sparsomycin Therapy

Author Affiliations

Philadelphia
From the Department of Ophthalmology and Laboratory of Surgical Pathology, Hospital of the University of Pennsylvania, Philadelphia General Hospital, Veterans Administration Hospital, and the Children's Hospital of Philadelphia.

Arch Ophthalmol. 1966;76(4):532-540. doi:10.1001/archopht.1966.03850010534011
Abstract

This paper presents the clinical and histologic ocular findings of two patients who developed toxic retinal changes while receiving sparsomycin, an antibiotic from Streptomyces sparsogenes used as a cancer chemotherapy agent. A preliminary report of these cases appeared recently.1 The cases are the first reported of patients showing ocular toxicity to this drug.

Report of Cases 

Patient 1.  —A 44-year-old Negro man had both a local recurrence of, and lung metastases from, a previously resected transverse colon adenocarcinoma. Sparsomycin was given intravenously in an initial dose of 0.6 mg which was increased by 0.1 mg increments daily until 1.0 mg/day was attained. This level was maintained for nine days until a total dose of 12 mg over a period of 13 days had been given. On the 13th day of therapy the sparsomycin was discontinued because of the patient's complaint of blurred vision. An ophthalmic consultation was obtained the

First Page Preview View Large
First page PDF preview
First page PDF preview
×